Alabama, 2020Damaging Winds in Alabama, June 3, 2020
June 3, 2020 · NWS HUN · 3 events in 2 counties and zones
Scattered thunderstorms produce gusty winds and small hail. One storm uprooted several trees in Madison County and another knocked a tree down in DeKalb County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produce gusty winds and small hail. One storm uprooted several trees in Madison County and another knocked a tree down in DeKalb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 3, 12:30 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 3, 12:30 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
130 PM CDT Wed Jun 3 2020
.NEAR TERM...(Tonight)
Issued at 130 PM CDT Wed Jun 3 2020
Multiple small clusters of convection should be ongoing by 00Z, with
a diminishing trend this evening with loss of heating. However, given
a secondary portion of the upper wave pivoting into the area and a
subtle increase in the 8-9h LLJ, we may see a small resurgence of
activity late tonight, mainly in northwestern AL into middle TN. With
dew points in the u60s to a70, a warm overnight around 70 is
anticipated, along with low clouds and patchy fog as well.
.SHORT TERM...(Thursday through Friday)
Issued at 130 PM CDT Wed Jun 3 2020
The upper wave will shift southeast through the day, with scattered
to numerous showers and thunderstorms expected. There could be a
decrease during the afternoon, but not counting on it given the very
moist environment. Yet another small shortwave impulse will drop
southeast Thursday evening into middle TN and north AL. The models
appear to still decrease coverage, perhaps due to the atmosphere
being stabilized by the abundance of activity on Thursday and loss
of solar heating. An MCS will be dropping south along the lower MS
into the MS valley through early Friday morning, but this should
remain well to our northwest and west through 12Z Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 130 PM CDT Wed Jun 3 2020
Weak frontal boundary will be gradually moving into the region from
the north leading into the latter portion of the forecast period. An
upper ridge pattern will also begin to build across much of the SE
region going into the weekend period, as TC Cristobal approaches the
wrn Gulf Coast. The front may attempt to settle more into the cntrl
TN Valley this weekend, although low level flow turning more east
may limit the movement of the sfc boundary. In any case, increasing
heights over much of the area should help to offset the coverage of
showers/tstms Sat and especially Sun, as much of the moisture/precip
associated with the tropical system begins to spread more into the
wrn Gulf states. Given the upper ridge in place, temps this weekend
look to trend seasonably warm, with highs in the upper 80s/near 90F
and lows thru Sun night in the upper 60s/around 70F.
The latest global models continue to suggest TC Cristobal lifting
more to the north across the lower MS Valley going into the new work
week, before getting picked up by a broad upper trough axis swinging
thru the Plains states into Tue. This could result in more of the
Gulf moisture/precip spreading into the region Mon/Tue and likewise
translate into increasing chances for showers/tstms. The actual
track of the system will determine the threat for more locally heavy
rainfall and perhaps a few stronger storms, which as of now may
continue to be somewhat uncertain given the time period in question.
Otherwise, given the increase in cloud cover/rainfall, afternoon
highs may trend more in the mid/upper 80s Mon/Tue, while lows remain
in the upper 60s/near 70F.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1135 AM CDT Wed Jun 3 2020
SHRA and TS will become scattered this afternoon, and have included
VCSH/VCTS at times for KHSV and KMSL through 02Z. VFR conditions are
expected outside of this activity. A few SHRA and TSRA could linger
into the overnight, but confidence is too low to include at this
time. Lower clouds are forecast to develop by 11-13Z producing either
MVFR or possibly IFR if lowering below 010agl. An upper air
disturbance will arrive on Thursday producing larger coverage of SHRA
and TS, and have introduced VCSH at 15Z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...09
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 3, 12:35 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
135 PM CDT Wed Jun 3 2020
ALZ001>010-016-TNZ076-096-097-041100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
135 PM CDT Wed Jun 3 2020
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are possible into the early evening hours.
Sudden lightning strikes, gusty winds and heavy downpours are
expected with these thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are expected to increase in coverage Thursday, as an
upper level disturbance moves across the region. Scattered mainly
afternoon and evening thunderstorms are then possible Friday and
Saturday. Gusty winds, frequent lightning and brief heavy downpours
will be the greatest threats with any of the stronger storms.
Additional thunderstorms are possible early next week.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jun 3, 12:46 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
146 PM CDT Wed Jun 3 2020
ALZ006-031930-
Madison AL-
146 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 230
PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Huntsville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Huntsville, Redstone Arsenal, Moores Mill, Owens Cross Roads, Gurley,
Alabama A And M University, Marshall Space Flight Center, University
Of Alabama In Huntsville, Maysville and Ryland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3491 8635 3461 8636 3461 8671 3477 8666
TIME...MOT...LOC 1846Z 266DEG 11KT 3471 8659
Kula
Special weather statement, Jun 3, 1:26 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
226 PM CDT Wed Jun 3 2020
ALZ009-032000-
Jackson AL-
226 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of New Market, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hytop, Estillfork, Princeton and Larkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8616 3487 8608 3479 8629 3488 8634
3490 8633 3491 8631 3494 8632 3495 8629
3492 8627 3493 8626 3495 8626 3496 8629
3499 8624
TIME...MOT...LOC 1925Z 234DEG 13KT 3490 8629
KTWSpecial weather statement, Jun 3, 1:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
256 PM CDT Wed Jun 3 2020
ALZ006-032030-
Madison AL-
256 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON COUNTY UNTIL
330 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 5 mph.
Penny size hail and winds in excess of 40 mph and dime size hail
will be possible with this storm.
Locations impacted include...
Huntsville, Madison, Redstone Arsenal and University Of Alabama In
Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3467 8672 3473 8677 3486 8668 3472 8653
TIME...MOT...LOC 1956Z 225DEG 6KT 3474 8669
KTW
Special weather statement, Jun 3, 2:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
302 PM CDT Wed Jun 3 2020
ALZ009-TNZ097-032030-
Jackson AL-Franklin TN-
302 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Huntland, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Jericho and Francisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3492 8620 3498 8626 3514 8607 3502 8596
TIME...MOT...LOC 2001Z 236DEG 15KT 3499 8614
KTW
Thunderstorm Wind, Madison
- When
- June 3, 2:02 PM CST
- Where
- Madison County, 1.33 mi WNW of Fletcher Chapel
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 34.740, -86.690
A large tree was knocked down near Research Park. Report was relayed by social media. Time estimated by radar.
Thunderstorm Wind, Madison
- When
- June 3, 2:02 PM CST
- Where
- Madison County, 1.7 mi W of Fletcher Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.735, -86.699
Hardwood trees were snapped on the Indian Creek Greenway just west of Cummings Research Park. Time estimated by radar.
Thunderstorm Wind, Dekalb
- When
- June 3, 5:05 PM CST
- Where
- Dekalb County, 3.97 mi SW of Collinsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -85.920
A tree was knocked down near Mile Marker 201 on the northbound side of Interstate 59.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 3, 20204 deaths · 72 kt wind · 140 events
- Damaging Winds in New Jersey, June 3, 202081 kt wind · 133 events
- Flash Flooding and Hail in Missouri, June 3 to 5, 2020$779,000 · 1 in hail · 41 events
- Hail and Damaging Winds in Nebraska, June 3, 2020$1.2 million · 1.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2020$138,000 · 1 in hail · 50 events
- Damaging Winds in Pennsylvania, June 3, 2020$295,000 · 70 kt wind · 18 events
- Flash Flood in Florida, June 3, 2020$450,000 · 1 event
- Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020$67,000 · 74 kt wind · 6 events
- Hail in Kansas, June 3, 2020$50,000 · 1.5 in hail · 1 event
- Flooding and Damaging Winds in Ohio, June 3, 2020$25,000 · 52 kt wind · 14 events
- Damaging Winds in New York, June 3, 2020$35,000 · 52 kt wind · 6 events
- Tornadoes and Flash Flood in Missouri, June 3 to 5, 2020EF0 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902001, 902004, 902002.